Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 124, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 1998, 8:22 PM EDT for Alleghany County, Botetourt County, Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1998, 8:22 PM EDT (00:22 UTC)
- Expired
- May 24, 1998, 8:55 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Alleghany County, VA, Botetourt County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:25 PM EDT | Hail 1 | Lowmoor, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1309 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
644 WUUS01 KRNK 250022 RRA SVRRNK VAC005-023-250055- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 822 PM EDT SUN MAY 24 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA. NORTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA. * UNTIL 855 PM EDT. * AT 821 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 28 MILES EAST SOUTHEAST OF LEWISBURG OR 7 MILES WEST OF GALA MOVING EAST AT 30 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... GALA AROUND 835 PM EDT.. EAGLE ROCK AROUND 835 PM EDT.. << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. .END/DOC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:20 PM EDT, 6 hours 2 minutes earlier.
Area forecast discussion, May 24, 2:20 PM EDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 220 PM EDT SUN MAY 24 1998 RECOMMENDATIONS... KEEP POPS IN FOR TONIGHT. LOWER MOS HIGHS FOR MEMORIAL DAY. DISCUSSION... SAT PIX SHWD PLENTY OF CLOUDS ACRS CWA. HOWEVER...THERE HAVE BEEN A FEW BREAKS. KFCX 88D AT 1725Z HAD A COUPLE OF SHOWERS ACRS THE SCOPE. A FEW THUNDERSTORMS NOTED ACRS NRN WV. ONE CELL SOUTH OF EKN HAD MOVEMENT OF 270 AT 29. DIALING UP ILN 88D SHWD SOME THUNDERSTORMS IN OH WITH COVERAGE AND INTENSITY DIMINISHING DURG THE LAST TWO HOURS. SFC CHRT PLACES LOW CENTER NEAR LAF WITH WARM FRNT EXTENDING EAST ACRS ERN KY/ERN TN THEN SOUTH TO SC. A WEAK HIGH WAS ANCHORED ACRS VA/NC. INTERESTING TO NOTE THE H5 VORTLOBE AXIS ACCORDING TO THE MODELS EXITS FA BY 00Z. ETA PROGS HIGH CAPES ARD 1,000 TO 2500 ACRS FA. SOME LOW LVL CVRGNC AND LIS OF MINUS 4 OR SO WOULD SUPPORT MENTION OF SHWRS/THUNDERSTORMS IN FORECAST. CD HAVE ANOTHER MCS DEVLOP AND DROP SE IN VCNT OF FNTL BNDY. SFC LOW PROG TO LIGT NORTHARD AND THUS EVENTUALLY PUSH FNT NORTH OF FA. ANYHOW... FOR TONIGHT AND MEMORIAL DAY...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS. LOWS WILL VARY FRM MID 50S TO LOWER 60S. HIGHS WL RNG FROM MID 70S TO LOWER 80S. A FEW NUMBERS.... ROA 58/79/60/80 4334 LYH 59/80/60/82 4234 DAN 63/82/64/84 4234 BLF 57/75/59/77 5344 RNK 58/76/58/79 5333 KK
In the hours before
Special weather statement, May 24, 8:12 PM EDT, 10 minutes before
WVZ043-045-250510- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 812 PM EDT SUN MAY 24 1998 ...TORNADO WATCH FOR PART OF SOUTHEAST WEST VIRGINIA UNTIL 100 AM... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH WHICH INCLUDES SUMMERS AND GREENBRIER COUNTIES IN SOUTHEAST WEST VIRGINIA. THIS WATCH IS IN EFFECT UNTIL 100 AM. SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA THE REST OF THE EVENING. REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF SAFETY IF A WARNING IS ISSUED FOR YOUR AREA. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:28 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 47 min |
| May 24, 10:01 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 49 min |
| May 24, 10:26 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 34 min |
| May 24, 10:36 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 34 min |
| May 24, 11:01 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Roanoke, City of Roanoke, City of Salem | 49 min |
| May 24, 11:01 PM EDT | Severe Thunderstorm Warning | RNK | City of Radford | 49 min |
| May 24, 11:18 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 32 min |
| May 25, 5:08 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.